Secondary Logo

Journal Logo

Correspondence

Respiratory arrest after cadaveric renal transplant

Hill, Lisar Ra; Pichel, Adam Cb

Author Information
European Journal of Anaesthesiology: May 2009 - Volume 26 - Issue 5 - p 435-436
doi: 10.1097/EJA.0b013e32831dccf4

Editor,

A 39-year-old man weighing 68 kg presented to our emergency team for a second cadaveric renal transplant. He was anuric and had been receiving continuous ambulatory peritoneal dialysis for many years. His preoperative electrolytes had been stable for several months and on admission he had a serum urea and creatinine of 31 mmol l−1 and 1286 μmol l−1, respectively.

Following induction of anaesthesia with 200 μg fentanyl, 200 mg propofol and 50 mg rocuronium, anaesthesia was maintained with isoflurane. Surgery was commenced and a further 150 μg bolus of fentanyl was given for hypertension and tachycardia. The operation was unusually prolonged because of a difficult vascular anastamosis and another two boluses of 50 μg fentanyl were given at 3 h and 3 h and 15 min, respectively (total fentanyl dose 450 μg over 4 h and 30 min). Prior to emergence from anaesthesia, the patient received 1 g of intravenous paracetamol.

After ensuring adequate reversal of neuromuscular blockade, the patient was extubated uneventfully. In the recovery room, he was drowsy but rousable; respiratory rate was 12 breaths min−1. After 10 min, he became increasingly drowsy and had a series of apnoeas that only terminated after physical stimulation. These apnoeas lasted up to 2 min and were associated with falls in arterial saturation to a recorded level of 65%. Arterial blood gases performed during a period of lucidity excluded carbon dioxide narcosis. Over the next 30 min, the apnoeic episodes continued and we decided to administer naloxone to good effect. Four hundred micrograms of naloxone were given over the next 45 min. Each dose was associated with increased arousal, respiratory rate and pain. The naloxone effects were shortlived and we commenced a naloxone infusion at 400 μg h−1. This had to be titrated up to an unusually high rate of 2400 μg h−1 to have an effect on respiratory rate and somnolence. Though less frequent, the patient continued to have apnoeas on the naloxone infusion. His wound pain became extremely difficult to control and it was impossible to titrate naloxone to a beneficial effect while still allowing postoperative analgesia. We decided to terminate the naloxone infusion and ensure provision of continuous nursing care on ITU to stimulate the patient during his apnoeic periods.

We feel the following issues need to be highlighted in this case:

  1. Controversies exist about the influence of end stage renal failure on fentanyl pharmacokinetics and very little data exists. Whereas some studies have shown decreased clearance in renal failure, most studies do not show drug accumulation. Two studies [1,2] showed that patients with severe renal impairment had normal clearance and distribution of the drug after a single bolus injection; however, another [3] revealed that elevated blood urea is associated with reduced clearance of fentanyl. In spite of peritoneal dialysis, our patient's preoperative electrolytes indicated that he had minimal endogenous renal function and this, in combination with a difficult vascular anastamosis and slow to function transplanted kidney, meant that fentanyl clearance was almost certainly impaired.
  2. In addition, an increase in the elimination half-life and volume of distribution has been reported after a continuous infusion of fentanyl in patients with normal renal function, but without reports of adverse effects [4]. In our patient, fentanyl was given by repeated boluses. This simulates a continuous infusion and, therefore, the possible combination of reduced clearance and prolongation of the context-sensitive half-life following multiple boluses means there is a risk of opioid-induced respiratory depression when fentanyl is given like this to patients with chronic renal failure. It may be safer to give a larger dose at induction and avoid repeated administration to prevent accumulation.
  3. Fentanyl is a synthetic opioid and undergoes extensive elimination primarily by hepatic metabolism to inactive metabolites [5]. Human duodenal microsomes also catalyse fentanyl; the average rate is approximately half that of hepatic metabolism. Less than 8% administered is eliminated unchanged, with approximately 7% appearing in urine and 1% excreted in stool. Intestinal and systemic metabolism may be subject to individual variability in P450 3A4 expression and to drug interactions, which may inhibit or potentiate the enzyme. This results in considerable intersubject variability in fentanyl metabolism [6]. In addition, there are two peaks of serum fentanyl concentration. The first peak follows intravenous administration and the second peak occurs when fentanyl is thought to be excreted through the gastric mucosa and then reabsorbed by the small bowel [7]. Both these factors may have contributed to our patient's response to fentanyl, especially the fact that initially on extubation, his respiratory rate was normal and apnoea only occurred later on. Despite this, fentanyl is still thought to be safer to use in renal failure than morphine or diamorphine, both of which have active metabolites.

Despite high doses of naloxone, somnolence and respiratory depression still occurred in our patient. This suggests that there are other factors that have an effect on the pharmacokinetic and dynamic profile of commonly used anaesthetic drugs in patients with renal failure. Uraemia is known to cause effects upon the central nervous system, such as drowsiness and even coma. The effects of general anaesthesia and opioids upon such patients may be potentiated. Preoperative haemodialysis in patients with a serum creatinine over 1000 μmol l−1 prior to major surgery is commonly undertaken at our hospital but was not done so in this case. Perhaps the use of epidural analgesia with plain bupivacaine might be a safer alternative to the usual opioid-based technique in those with a very high creatinine. This case highlighted one of the difficulties in providing perioperative care for cadaveric renal transplant patients in whom a balance must be found between adequate preoperative optimization and pressure to minimize the cold ischaemic time.

References

1 Coral IS, Moore AR, Strunin L. Plasma concentrations of fentanyl in normal surgical patients with severe renal failure. Br J Anaesth 1980; 52:101.
2 Sear JW, Hand CW. Fentanyl disposition in anaesthetized patients with renal failure using an iodine-labelled RIA. Br J Anaesth 2000; 84:285–1285.
3 Koehntop DE, Rodman JH. Fentanyl pharmacokinetics in patients undergoing renal transplantation. Pharmacotherapy 1997; 17:746–752.
4 Alazia M, Levron JC. Pharmacokinetic study of prolonged infusion of fentanyl in intensive care. Ann Fr Anesth Reanim 1987; 6:465–466.
5 Labroo RB, Paine MF, Thummel KE, Kharasch ED. Fentanyl metabolism by human hepatic and intestinal cytochrome P450 3A4: implications for interindividual variability in disposition, efficacy, and drug interactions. Drug Metab Dispos 1997; 25:1072–1080.
6 Bovill JG, Sebel PS. Pharmacokinetics of high-dose fentanyl. Br J Anaesth 1980; 52:795–801.
7 Stoeckel H, Hengstmann JH, Schtittler J. Pharmacokinetics of fentanyl as a possible explanation for recurrence of respiratory depression. Br J Anaesth 1979; 51:741–745.
© 2009 European Society of Anaesthesiology